Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 5:01 PM MDT for Teton County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 5:01 PM MDT (23:01 UTC)
Expired
Aug 4, 2021, 5:30 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

County Teton County, MT

The radar

The Great Falls radar (KTFX), 69 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS85 KTFX 042301
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
501 PM MDT Wed Aug 4 2021
 
MTZ046-048-049-042330-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
501 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of southeastern Pondera
and central Teton Counties through 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brady to 11 miles west of Choteau.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy 
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Choteau, Brady, Collins and Farmington. 

This includes the following highways...
 Interstate 15 between mile markers 320 and 335.
 Highway 287 between mile markers 58 and 64.
 Highway 89 between mile markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4814 11141 4771 11211 4773 11261 4810 11212
      4819 11141
TIME...MOT...LOC 2300Z 260DEG 21KT 4806 11193 4776 11241 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:58 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 4, 4:58 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
458 PM MDT Wed Aug 4 2021

...Updated Aviation Discussion...

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 4:48 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
448 PM MDT Wed Aug 4 2021

MTZ012-050-054-042315-
Cascade MT-Judith Basin MT-Meagher MT-
448 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central
Meagher, southwestern Judith Basin and southeastern Cascade Counties
through 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles northeast of White Sulphur Springs, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sapphire Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 11070 4692 11065 4691 11022 4665 11030
TIME...MOT...LOC 2248Z 280DEG 14KT 4683 11057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:51 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
451 PM MDT Wed Aug 4 2021

MTZ010-042315-
Eastern Glacier MT-
451 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Glacier
County through 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of North Browning, or 22 miles northwest of Cut Bank,
moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4868 11282 4886 11289 4898 11244 4871 11235
TIME...MOT...LOC 2251Z 256DEG 17KT 4879 11275

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:53 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Wed Aug 4 2021

MTZ044-042330-
Toole MT-
453 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northern Toole
County through 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kevin, or 18 miles north of Shelby, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunburst, Kevin, Ferdig and Oilmont.

This includes Interstate 15 between mile markers 374 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4870 11200 4888 11192 4881 11136 4856 11148
TIME...MOT...LOC 2253Z 286DEG 24KT 4877 11186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:56 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
456 PM MDT Wed Aug 4 2021

MTZ010-044-042330-
Eastern Glacier MT-Toole MT-
456 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Glacier
and northwestern Toole Counties through 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Cut Bank, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4873 11199 4872 11244 4890 11249 4900 11207
TIME...MOT...LOC 2255Z 259DEG 15KT 4883 11236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:57 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
457 PM MDT Wed Aug 4 2021

MTZ013-044>046-042330-
Chouteau MT-Liberty MT-Eastern Pondera MT-Toole MT-
457 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central
Pondera, southwestern Liberty, southeastern Toole and northwestern
Chouteau Counties through 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conrad, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conrad and Ledger.

This includes Interstate 15 between mile markers 337 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4814 11199 4832 11198 4835 11136 4808 11137
TIME...MOT...LOC 2257Z 271DEG 29KT 4823 11188

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
501 PM MDT Wed Aug 4 2021

MTZ046-048-049-042330-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
501 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of southeastern Pondera
and central Teton Counties through 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brady to 11 miles west of Choteau.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Choteau, Brady, Collins and Farmington.

This includes the following highways...
 Interstate 15 between mile markers 320 and 335.
 Highway 287 between mile markers 58 and 64.
 Highway 89 between mile markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4814 11141 4771 11211 4773 11261 4810 11212
      4819 11141
TIME...MOT...LOC 2300Z 260DEG 21KT 4806 11193 4776 11241

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 3, 6:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 4, 2:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more33 hr
Aug 4, 3:03 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier42 min
Aug 4, 3:36 PM MDTSpecial Weather StatementTFXCascade24 min
Aug 4, 3:44 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 4, 3:55 PM MDTSevere Thunderstorm WarningTFXGlacier12 min
Aug 4, 3:59 PM MDTSpecial Weather StatementTFXGlacier46 min
Aug 4, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 4, 4:13 PM MDTSpecial Weather StatementTFXCascade32 min
Aug 4, 4:14 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 4:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 4, 4:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 4, 4:26 PM MDTSpecial Weather StatementTFXGlacier49 min
Aug 4, 4:41 PM MDTSpecial Weather StatementTFXCascade49 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXTeton45 min
Aug 4, 4:47 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 4, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 4, 4:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 4, 4:53 PM MDTSpecial Weather StatementTFXToole37 min
Aug 4, 4:56 PM MDTSpecial Weather StatementTFXToole34 min
Aug 4, 4:57 PM MDTSpecial Weather StatementTFXPondera33 min
Aug 4, 5:11 PM MDTSpecial Weather StatementTFXMeagher34 min
Aug 4, 5:17 PM MDTSpecial Weather StatementTFXGlacier28 min
Aug 4, 5:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 4, 5:23 PM MDTSpecial Weather StatementTFXTeton37 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXLiberty50 min
Aug 4, 5:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 5:37 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 5:42 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 5:50 PM MDTSpecial Weather StatementTFXToole40 min
Aug 4, 5:57 PM MDTSpecial Weather StatementTFXCascade33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.